Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 62, NWS Indianapolis, IN

May 30, 2004Carroll County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 30, 2004, 2:27 PM EST for Carroll County, Indiana. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 2:27 PM EST (19:27 UTC)
Expired
May 30, 2004, 3:30 PM EST
In force
63 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Carroll County, IN

The radar

The Northern Indiana radar (KIWX), 109 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 11:50 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 301927
SVRIND
INC015-302030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
227 PM EST SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTH CENTRAL INDIANA

* UNTIL 330 PM EST

* AT 221 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DELPHI...OR ABOUT 16 MILES NORTHEAST OF LAFAYETTE...AND MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMDEN AROUND 235 PM EST

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4074 8678 4061 8681 4053 8667 4053 8641
          4089 8637

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:05 PM EST, 22 minutes earlier.

Area forecast discussion, May 30, 2:05 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
205 PM EST SUN MAY 30 2004

.DISCUSSION...DUE TO ONGOING SVR WX...DISCUSSION WL BE BRIEF.

STG COLD CORE UPPR LO OVR THE NRN PLAINS WL SETTLE SEWD INTO THE
GREAT LKS AND GRADU WEAKEN WITH TIME. SFC CDFNT XCTD TO PASS THRU
THE AREA TONIGHT.

IN THE NR TERM...CURRENT ACTVTY...INCLUDING SOME SUPERCELLS...DVLPG
ALONG DIFFUSE WM FNT WHICH APPEARS TO BE OVR THE FAR SWRN CWA ATTM.
ALSO...SQUALL LN DVLPG W OF THE MS RVR ASSOCIATED WITH CDFNT.
CURRENT ACTVTY MAY TEND TO DRFT NEWD WITH WM FNT DURG THE REST OF
AFT...BUT NOT SURE HOW FAR WM FNT WL GET AS IT HAS BEEN RELUCTANT TO
MOV MUCH. MODELS SUGGEST SQUALL LN WL PASS THRU THE CWA SOMETIME IN
THE 02Z-08Z TIME FRAME. SVR WX THREAT WL CONT UNTIL SQUALL LN
PASSAGE. WT331 IN EFFECT TIL 00Z. WL ALSO CONT FLOOD WATCH AS WELL.

IN THE LTR PDS...WL PUT CHC POPS OVR MAINLY THE NRN/CENTRAL ZONES
DURG THE AFT/EVEN HRS ON MON AND TUES...AS COLD CORE UPPR LO IN THE
VCNTY SUGGESTS PSBL INSTABILITY SHWRS.

QUICK LOOK AT LO LVL THICKNESS PROGS SUGGEST RAISING THE MINS
TONIGHT A BIT...OTHERWISE THE NUMBERS LOOK REASONABLE AT THIS PT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ALONG AND SOUTH OF A
SULLIVAN TO GREENSBURG LN TONIGHT.

&&

JAS
Hazardous weather outlook, May 30, 5:41 AM EST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
541 AM EST SUN MAY 30 2004

INZ021-028>031-035>049-051>057-060>065-067>072-311100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
541 AM EST SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

AN UNSEASONABLY STRONG UPPER LEVEL STORM SYSTEM APPROACHES INDIANA
TODAY.

A WARM FRONT WILL MOVE NORTH ACROSS THE AREA THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS WILL BE LIKELY AHEAD AND ALONG THIS FRONT.
SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS
AND TORNADOES THE MAIN THREATS. AS THE WARM FRONT MOVES NORTH...MUCH
OF CENTRAL INDIANA WILL BE IN THE WARM SECTOR OF THIS POWERFUL STORM
SYSTEM. ONCE AGAIN THE THREAT FOR LARGE HAIL...DAMAGING WINDS AND
TORNADOES EXISTS WITH THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS.

LATER TONIGHT...AS THE COLD FRONT BEGINS TO PUSH EAST...A SQUALL LINE
IS EXPECTED TO MOVE ACROSS THE STATE. THE MAIN THREAT WITH THIS LINE
OF STORMS WILL BE DAMAGING WINDS ALTHOUGH AN ISOLATED TORNADO AND
LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

BIELINSKI

In the hours before

Special weather statement, May 30, 11:57 AM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1157 AM EST SUN MAY 30 2004

INZ021-028>031-035>049-051>057-060>065-067>072-310000-
CARROLL-HOWARD-TIPPECANOE-WARREN-CLINTON-TIPTON-MADISON-DELAWARE-
FOUNTAIN-RANDOLPH-HAMILTON-MONTGOMERY-BOONE-VERMILLION-HENRY-PARKE-
HANCOCK-MARION-HENDRICKS-PUTNAM-RUSH-SHELBY-JOHNSON-MORGAN-VIGO-CLAY-
OWEN-DECATUR-BARTHOLOMEW-BROWN-MONROE-SULLIVAN-JENNINGS-GREENE-
JACKSON-LAWRENCE-KNOX-MARTIN-DAVIESS-
1157 AM EST SUN MAY 30 2004

...TORNADO WATCH #331 REMAINS IN EFFECT...

TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM.
Local storm report, May 30, 1:09 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
109 PM EST SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TORNADO          7 SW SPENCER            39.22N 86.86W
05/30/2004                   OWEN               IN   LAW ENFORCEMENT

            SHERIFF RELAYED CITIZEN REPORT OF TOUCHDOWN DESTROYING A
            BARN IN FREEDOM.

&&

NIELD
Local storm report, May 30, 1:17 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
117 PM EST SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0117 PM     TORNADO          SPENCER                 39.29N 86.77W
05/30/2004                   OWEN               IN   CO-OP OBSERVER

            COOPERATIVE OBSERVER REPORTS DEBRIS IN THE AIR ON THE
            NORTHSIDE OF SPENCER.

&&

NIELD
Local storm report, May 30, 1:36 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
136 PM EST SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0133 PM     TORNADO          VEEDERSBURG             40.11N 87.26W
05/30/2004                   FOUNTAIN           IN   LAW ENFORCEMENT

            TOUCHDOWN AT MILE MARKER 15 ON INTERSTATE 74 JUST
            NORTHEAST OF VEEDERSBURG. REPORTED BY INDIANA STATE
            POLICE.

&&

NIELD
Local storm report, May 30, 1:56 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
156 PM EST SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TORNADO          6 E ATTICA              40.29N 87.13W
05/30/2004                   FOUNTAIN           IN   EMERGENCY MNGR

            SPOTTER NEAR ODELL IN TIPPECANOE COUNTY REPORTED TORNADO
            TOUCHDOWN JUST ACROSS FOUNTAIN COUNTY LINE.

&&

NIELD
Local storm report, May 30, 2:11 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
211 PM EST SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0209 PM     TORNADO          2 SE ELLETTSVILLE       39.21N 86.60W
05/30/2004                   MONROE             IN   EMERGENCY MNGR

            SPOTTER REPORTS TORNADO JUST SOUTHEAST OF ELLETTSVILLE.

&&

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 12:38 PM ESTTornado WarningINDGreene, Owen52 min
May 30, 1:12 PM ESTTornado WarningINDFountain48 min
May 30, 1:15 PM ESTTornado WarningINDMonroe, Morgan45 min
May 30, 1:25 PM ESTTornado WarningINDOwen50 min
May 30, 1:30 PM ESTTornado WarningINDGreene45 min
May 30, 1:48 PM ESTTornado WarningINDTippecanoe57 min
May 30, 1:55 PM ESTTornado WarningINDMonroe65 min
May 30, 2:33 PM ESTTornado WarningINDBrown, Morgan42 min
May 30, 2:59 PM ESTTornado WarningINDJohnson46 min
May 30, 3:19 PM ESTTornado WarningINDShelby56 min
May 30, 3:42 PM ESTTornado WarningINDVigo48 min
May 30, 3:54 PM ESTTornado WarningINDVigo36 min
May 30, 4:27 PM ESTTornado WarningINDVigo48 min
May 30, 4:48 PM ESTTornado WarningINDClay42 min
May 30, 5:06 PM ESTTornado WarningINDPutnam39 min
May 30, 5:45 PM ESTTornado WarningINDHendricks, Morgan, Putnam45 min
May 30, 6:12 PM ESTTornado WarningINDVermillion63 min
May 30, 6:13 PM ESTTornado WarningINDMarion62 min
May 30, 6:28 PM ESTTornado WarningINDHendricks, Morgan32 min
May 30, 6:42 PM ESTTornado WarningINDParke63 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.